Acute lung injury probably associated with infusion of propofol emulsion

Anaesthesia 2007;62:835-837

Chondrogiannis KD, Siontis GCM, Koulouras VP, Lekka ME, Nakos G

 

Abstract

Purpose            The purpose of this report was to describe a case of acute lung injury and hypoxia due, most likely, to a propofol infusion.

Background            Propofol is used for induction and maintenance of general anesthesia as well as for sedation in the operating room and the intensive care unit. Propofol is prepared as a lipid emulsion. Lipid emulsions may affect lung mechanics, pulmonary vascular resistance, and, ultimately, respiratory gas exchange. Parenteral nutrition with fat emulsion has been associated with adverse effects on lung function in patient with increased alveolar-capillary membrane permeability. When this occurs, the degradation in lung function is dependent upon both the concentration of the fat emulsion and the infusion rate. There is a previous case of hypoxia in a chronic obstructive pulmonary disease patient who received a propofol infusion.

Methodology            A 49 year old woman arrived in the emergency room with a Glasgow Coma Scale score of 6, neck stiffness, and focal neurologic deficits. She was intubated and ventilated. Initial PaO2 was 148 mm Hg on 35% oxygen. Her chest radiograph was normal. She was sedated with propofol at 67 ?g/kg/min. She underwent clipping of a ruptured middle cerebral artery aneurysm. Intracranial pressure was normal postoperatively. The propofol infusion was continued for sedation.

On day three her PaO2 dropped to 65 mm Hg on 60% oxygen. Chest radiography showed diffuse bilateral infiltrates but no pleural effusion. Analysis of bronchial lavage fluid showed negative cultures, elevated proteins, elevated phospholipids, and elevated cholesterol. Chromatography revealed a lipid profile similar to that of 2% propofol solution. No other risk factors for acute lung injury were identified.

Result            The propofol infusion was discontinued. Within three days oxygenation and radiographic findings improved significantly. By seven days arterial blood gasses were normal.

Conclusion            Increased alveolar-capillary membrane permeability due to brain injury was thought to have allowed intravascular propofol to extrude into the lungs causing hypoxia.

 

Comment

This is likely a very rare complication. It might be tempting to dismiss it as something that will only happen in the ICU when propofol is administered for long periods, and then, only in susceptible patients. If that is true, as propofol experts, it is good for us to be aware of the complication when we have occasion to advise those who are providing long term ICU sedation. I suspect, however, that we could see this complication in the operating room during much shorter infusions of propofol. It appears that patients with increased alveolar-capillary permeability are at risk for this complication. In those patients, the higher the propofol infusion rate, the more likely propofol is to extrude into the lungs. In this case, the propofol infusion rate was only abut 67 ?g/kg/min. We may use an infusion rate three times as high during a general anesthesia. I’m guessing (the published report is silent on this point) that the patient in the case report did not receive a propofol infusion during her craniotomy. This would partially explain why her hypoxia didn’t develop in the OR.

The bottom line here is somewhat speculative but, I believe, worth considering. In patients with increased alveolar-capillary permeability, propofol delivered by infusion may extrude into the lungs resulting in hypoxia. Increased lung permeability and faster infusion rates both increase the risk. Being aware of this possibility will help us plan more appropriate anesthetics and allow us to react more quickly if the complication should develop.

 

Michael Fiedler, PhD, CRNA